Hail, Lyman
- When
- July 20, 6:45 PM CST
- Where
- Lyman County, 9 mi N of Kennebec
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.030, -99.860
Many thunderstorms brought severe hail and winds to parts of central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Many thunderstorms brought severe hail and winds to parts of central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 20, 5:03 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
603 PM CDT FRI JUL 20 2012
.UPDATE...
AVIATION DISCUSSION HAS BEEN UPDATED BELOW
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
A RATHER COMPLEX FORECAST IS EXPECTED DURING THE SHORT TERM AS
MODELS DISAGREE WITH THEIR HANDLING OF CONVECTION. OVERALL FORECASTER
CONFIDENCE WITH REGARD TO PCPN IS LOW.
AS OF 19Z...A SURFACE COLD FRONT IS DRAPED ACROSS THE REGION FROM
NORTHERN MN...SOUTHWEST TO NORTHWEST SD. THIS FRONTAL
BOUNDARY...ALONG WITH AN UPPER SHORT WAVE TROUGH MOVING ACROSS THE
AREA TONIGHT WILL BRING A DECENT CHANCE FOR SHOWERS AND
THUNDERSTORMS. MUCH LIKE LAST NIGHT...SOME THUNDERSTORMS MAY
PRODUCE BRIEF HEAVY RAINFALL. WILL IGNORE THE GFS QPF VALUES OF
TWO PLUS INCHES BETWEEN 6-12Z TONIGHT. AMOUNTS BETWEEN 0.25 - 0.50
INCHES SEEMS MORE REALISTIC. THAT SAID...THESE AMOUNTS WILL LIKELY
BE CONFINED IN A NARROW EAST/WEST CORRIDOR. AND MUCH LIKE THIS
MORNING...BELIEVE CONVECTION WILL CONTINUE THE EASTERN CWA BEYOND
12Z SATURDAY.
MODELS LACK AGREEMENT BEYOND SATURDAY WHICH LEADS A LOW
FORECASTER CONFIDENCE. BOTH THE NAM/GFS SHOWS LLJ INDUCED
CONVECTION IN THE SE CWA FOR SATURDAY NIGHT WITH LITTLE
DEVELOPMENT IN THE WESTERN CWA. DID INCREASE POPS IN THE SE CWA
BUT LEFT POPS ALONE FOR THE REST OF THE CWA. WHEN LOOKING AT THE
NAM12...SUNDAY SHOULD BE DRY EVEN WITH A COLD FRONT SLIDING
THROUGH THE REGION. THE GFS ON THE OTHER HAND DEVELOPS CONVECTION
ALONG THE COLD FRONT AS IT SLIDES SOUTHWARD ACROSS THE NORTHERN
HALF OF THE CWA. WITH THE GFS BEING THE ODD MODEL OUT...WILL USE
THE NAM AND KEEP THE CWA DRY.
.LONG TERM...MONDAY THROUGH FRIDAY
A STRONG MID LEVEL RIDGE OVER THE CENTRAL CONUS GRADUALLY
DE-AMPLIFIES THROUGH THE PERIOD AS S/W ENERGY TRAVERSES THE TOP OF
THE RIDGE. WITH LOWERING HEIGHTS...COOLING MID LEVEL TEMPS AND A
MEAN SFC FRONTAL BOUNDARY IN THE AREA...THERE WILL CONTINUE TO BE
CHANCES FOR MAINLY DIURNAL CONVECTION. FINALLY TOWARD THE END OF
NEXT WEEK A DECENT LOOKING FRONT SHOULD MOVE THROUGH WITH A COOL
DOWN TO MORE NORMAL TEMPERATURES. BEHIND THE FRONT A DRIER AIRMASS
WILL ALSO OVERSPREAD THE AREA.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
OVERALL VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE
NEXT 24 HOURS. ISOLD/SCT THUNDERSTORM COVERAGE IS POSSIBLE
THIS EVENING...OVERNIGHT...AND INTO THE EARLY MORNING
HOURS...WITH STORMS MORE LIKELY TO IMPACT THE KPIR TERMINAL IN THE
NEXT SEVERAL HOURS AFTER WHICH UNCERTAIN BECOMES TOO GREAT TO
INCLUDE AS A PREDOMINANT CONDITION IN THE KMBG/KATY/KABR TAFS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR BROWN-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
HYDE-JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-
WALWORTH.
MN...NONE.
&&
UPDATE...CONNELLY
SHORT TERM...SD
LONG TERM...TDK
AVIATION...CONNELLY
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 328 AM CDT FRI JUL 20 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210830- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 328 AM CDT FRI JUL 20 2012 /228 AM MDT FRI JUL 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY REMAINS IN EFFECT FROM THE JAMES VALLEY AND WEST THROUGH 10 PM CDT. HEAT INDICES OF 100 TO 110 DEGREES ARE POSSIBLE. ISOLATED TO SCATTERED THUNDERSTORMS ACROSS PARTS OF CENTRAL AND NORTHEAST SOUTH DAKOTA WILL END THIS MORNING. NONE ARE EXPECTED TO BE SEVERE. FOR TONIGHT...ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE REGION. A FEW MAY BE SEVERE MAINLY WEST IN THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY OFF AND ON CHANCES OF THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. MOHR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 732 PM CDT FRI JUL 20 2012 SDZ048-210100- LYMAN- 732 PM CDT FRI JUL 20 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL LYMAN COUNTY UNTIL 800 PM CDT... AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHEAST OF PRESHO...MOVING EAST AT 15 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTY.. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && CONNELLY
The Aberdeen radar (KABR), 195 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated by the public.
A trained spotter estimated seventy mph winds.
Eighty mph winds took the roof off of a trailer home. A quonset was severely damaged with some steel wrapped around a tree and also spread a quarter mile into the pasture. A barn door was also taken off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402879, 402880, 402883, 402881, 402882, 402884, 402889.